Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at May 24, 2019, 9:10 PM PDT for Modoc County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 9:10 PM PDT (04:10 UTC)
- Expired
- May 25, 2019, 12:15 AM PDT
- In force
- 3 hr
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Modoc County, CA
The radar
The Reno radar (KRGX), 184 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 11:30 PM PDT | FLASH FLOOD | 2 Se Likely, CA | HAD SOME WATER ON THE ROADS, BUT DID NOT CREATE A LARGE IMPACT FOR THE BUSINESS. REPORT CAME FROM THE LIKELY PLACE RV AND GOLF RESORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
906
WGUS56 KMFR 250410
FFWMFR
CAC049-250715-
/O.NEW.KMFR.FF.W.0001.190525T0410Z-190525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Medford OR
910 PM PDT Fri May 24 2019
The National Weather Service in Medford has issued a
* Flash Flood Warning for...
South central Modoc County in northern California...
* Until 1215 AM PDT.
* At 909 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar also indicated more than
two inches of rain have already fallen. Flash flooding is
occurring or expected to begin shortly.
* Some locations that will experience flooding include...
Likely and Us 395 At Lassen-Modoc Co Line.
This includes US 395 in California between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4123 12061 4126 12054 4122 12041 4119 12027
4118 12032 4118 12060
$$
MAS3 follow-up statements
566
WGUS76 KMFR 250524
FFSMFR
Flash Flood Statement
National Weather Service Medford OR
1024 PM PDT Fri May 24 2019
CAC049-250715-
/O.CON.KMFR.FF.W.0001.000000T0000Z-190525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Modoc CA-
1024 PM PDT Fri May 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT FOR
SOUTH CENTRAL MODOC COUNTY...
At 1019 PM PDT, Doppler radar is showing additional showers and
thunderstorms, which continue to produce moderate to heavy rainfall
across the warned area. Radar estimates 2 to 3 inches of rain have
fallen in the last 2 hours. Flash flooding is occurring or expected
to begin shortly.
Some locations that will experience flooding include...
Likely and Us 395 At Lassen-Modoc Co Line.
This includes US 395 in California between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4123 12061 4126 12054 4122 12041 4119 12027
4118 12032 4118 12060
$$
MAS756
WGUS76 KMFR 250613
FFSMFR
Flash Flood Statement
National Weather Service Medford OR
1113 PM PDT Fri May 24 2019
CAC049-250715-
/O.CON.KMFR.FF.W.0001.000000T0000Z-190525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Modoc CA-
1113 PM PDT Fri May 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT FOR
SOUTH CENTRAL MODOC COUNTY...
At 1112 PM PDT, Doppler radar indicated showers and thunderstorms
producing moderate to heavy rain across the warned area. Radar
estimates 2 to 4 inches of rain have fallen. Flash flooding is
occurring or expected to begin shortly.
Some locations that will experience flooding include...
Likely and Us 395 At Lassen-Modoc Co Line.
This includes US 395 in California between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4123 12061 4126 12054 4122 12041 4119 12027
4118 12032 4118 12060
$$
MAS759
WGUS76 KMFR 250707
FFSMFR
Flash Flood Statement
National Weather Service Medford OR
1207 AM PDT Sat May 25 2019
CAC049-250716-
/O.EXP.KMFR.FF.W.0001.000000T0000Z-190525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Modoc CA-
1207 AM PDT Sat May 25 2019
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MODOC COUNTY WILL EXPIRE
AT 1215 AM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4123 12061 4126 12054 4122 12041 4119 12027
4118 12032 4118 12060
$$
CZSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at May 24, 5:09 PM PDT, 4 hours 1 minute earlier.
Area forecast discussion, May 24, 5:09 PM PDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Medford OR
509 PM PDT Fri May 24 2019
Updated AVIATION Section
.SHORT TERM...Tonight through Memorial Day...2:00 PM Satellite
pictures are showing some clouds across portions of southern
Oregon and northern California. Mot of the clouds are of the
altocumulus variety which signals a change from high pressure to a
bit wetter weather. This is true even now as an upper level low
slides inland from the north into our area. This low will, and a
secondary low currently near Alaska will provide the majority of
our wet weather this weekend as they slowly slide south over the
coast. Expect areas north of the Umpqua Divide to see some showers
this afternoon and evening and then areas of Siskiyou, Modoc, and
southern Lake County will have the potential for an isolated
Thunderstorm or two this evening.
If you have outdoor plans for the holiday weekend, hopefully they
include plans or alternatives for wet weather. Saturday morning
will be dry for many places with the showers being most likely
north of the Umpqua Divide, the Coast, and far eastern Lake and
Modoc Counties. Some people may even wake up Saturday morning and
be fooled the dry weather with partly to mostly cloudy skies. But
showers will filter into the rest of southern Oregon and northern
California by Saturday evening as the low slides southward.
Rainfall amounts aren't expected to be extremely heavy during the
day but could become heavier Saturday night. It is worth noting
that if this were occurring over the winter, we'd be worried about
Valley Snows. That being said, expect Saturday to be cooler than
today (except for the coast which will be similar). Snow levels
will be above Siskiyou Summit Pass around 4700 feet, but could
drop below Lake of the Woods pass. Snowfall, however, should not
be a huge issue for the pass with up to 2 inches being possible in
the Cascades above 5000 feet.
Saturday night will see some moderate to heavy rain for this time
of year, especially along the Cascades, the Siskiyous, and the
Shasta and Trinity Mountains. Additionally, the showers could be
locked to terrain overnight. The Weather Prediction Center has
placed us in a marginal risk for exceeding guidance for flash
floods in the Cascades south of the Oregon and California border.
With rain and snowmelt, this will need to be monitored in the
coming days as rises in small streams and creeks will be possible.
Main stem rivers are not expected to flood at this time.
Sunday will continue the overall rainy pattern, except for the
coast which my begin to dry out. The low pressure system will
continue to dig southward. Temperatures will rebound somewhat, but
it will still be cooler than normal. With any sun, there will be
some unstable air which could create thunderstorms, particularly
along and east of the Cascades. These thunderstorms may filter
into the Rogue Valley, including Medford and Ashland, but any
thunderstorms west of the Cascades will be isolated in nature.
Thunderstorms should not impact any festival proceedings in
Grants Pass.
For Memorial Day, the showers and thunderstorms will be possible for
one last day for most areas along and east of the Coastal Range.
Temperatures will recover to be near normal again. The showers and
thunderstorms will largely be decreasing by Monday evening and
night when things become a bit drier.
.LONG TERM...Tue 28 May through Fri 31 May 2019.
The extended forecast period will begin with a long wave ridge
offshore and a trough over the intermountain states. Short waves
diving down the back side of the downstream trough will support
showers over the area east of the Cascades Tuesday. The west side
will remain dry during this interval. Inland high temperatures will
be around normal values.
A short wave will move over the ridge and onshore into southern
Oregon Tuesday night. It will then dig into northern California
Wednesday into Wednesday night, carving a weak trough over the area
as it does so. The cooler air aloft will help destabilize the air
mass, and that combined with surface heating will support shower
activity, mainly in the afternoon and evening. The exception will be
the coast and the Umpqua Basin, where the marine layer will minimize
surface heating. Those areas will remain dry. Inland highs on the
west side will be 5-10 degrees above normal while the rest of the
area will see near normal temperatures.
The upper trough will drift very slowly east Thursday into Friday.
There won't be much in the way of upstream ridging so the upper
level flow will back from northwest-north to zonal during this
interval. Shower activity will diminish and shift farther east with
time. Inland highs will be 5-10 degrees above normal Thursday.
Friday highs will be similar to the Thursday highs on the west
side and while east side highs will be a few degrees warmer than
the Thursday highs.
&&
.AVIATION...For the 25/00Z TAFS...Scattered showers and isolated
thunderstorms are expected this evening from SE Siskiyou to Modoc
and SE Lake Counties. Some showers may linger there overnight. Most
of the rest of the area will be VFR through Saturday. However, MVFR
stratus will impact coastal areas of Coos and Curry Counties, mainly
north of Brookings tonight. MVFR will spread inland to the Umpqua
Valley, including Roseburg later this evening and last through
Saturday. Showers will become more numerous north and west of the
Umpqua Divide Saturday afternoon, then widespread showers, MVFR
ceilings and terrain obscurations will overspread much of the
area Saturday night into Sunday. -Spilde
&&
.MARINE...Updated 200 PM PDT Friday 24 May 2019...High pressure
offshore and a thermal trough near the coast will produce gusty
north winds and steep to very steep seas through Sunday evening. The
strongest winds and heaviest seas will occur beyond roughly 3 nm
from shore, and should peak tonight through Saturday night. The
thermal trough will move inland Sunday night and wind and seas will
diminish at that time. Conditions will remain low through Wednesday,
but north winds could return by late in the week. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Monday for
PZZ350-356-370-376.
Hazardous Seas Warning from 8 PM this evening to 2 AM PDT Sunday
for PZZ350-356-370-376.In the hours before
Special weather statement, May 24, 6:28 PM PDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Medford OR
628 PM PDT Fri May 24 2019
CAZ085-250200-
Modoc County-
628 PM PDT Fri May 24 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MODOC COUNTY...
At 627 PM PDT, a strong thunderstorm was located over Lower Rush
Creek Campground, or 19 miles northeast of Bieber, moving east at 15
mph.
Winds in excess of 30 mph, half inch hail and brief heavy rainfall
are possible with this storm.
Locations impacted include...
Likely, Lower Rush Creek Campground and Us 395 At Lassen-Modoc Co
Line.
This includes the following highways...
Highway 299 in California between mile markers 4 and 14, and near
mile marker 18.
US 395 in California between mile markers 1 and 11.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4125 12098 4141 12093 4133 12040 4118 12046
4118 12080
TIME...MOT...LOC 0127Z 286DEG 13KT 4129 12085
MASSpecial weather statement, May 24, 7:01 PM PDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Medford OR
701 PM PDT Fri May 24 2019
CAZ085-250245-
Modoc County CA-
701 PM PDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MODOC COUNTY UNTIL
745 PM PDT...
At 701 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lower Rush Creek Campground, or 18 miles southwest of Alturas, moving
east at 15 mph.
Half inch hail, winds in excess of 40 mph and heavy rainfall will be
possible with this storm.
Locations impacted include...
Lower Rush Creek Campground.
This includes the following highways...
Highway 299 in California between mile markers 3 and 10.
US 395 in California between mile markers 4 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4122 12093 4140 12088 4135 12047 4118 12052
4118 12083
TIME...MOT...LOC 0201Z 290DEG 11KT 4129 12077
MASSpecial weather statement, May 24, 7:47 PM PDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Medford OR
747 PM PDT Fri May 24 2019
CAZ085-250330-
Modoc County-
747 PM PDT Fri May 24 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MODOC COUNTY...
At 746 PM PDT, a strong thunderstorm was located near Likely, or 13
miles south of Alturas, moving east at 15 mph.
Winds in excess of 30 mph, half inch hail and brief heavy
rainfall are possible with this storm.
Locations impacted include...
Likely and Us 395 At Lassen-Modoc Co Line.
This includes US 395 in California between mile markers 1 and 15.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4124 12077 4139 12069 4140 12036 4118 12040
4118 12056
TIME...MOT...LOC 0246Z 279DEG 13KT 4129 12057
MASSpecial weather statement, May 24, 8:32 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Medford OR
832 PM PDT Fri May 24 2019
CAZ085-250415-
Modoc County-
832 PM PDT Fri May 24 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MODOC
COUNTY...
At 831 PM PDT, strong thunderstorms were clustered over Likely, or 19
miles south of Alturas, moving southeast at 10 mph.
Winds in excess of 30 mph, half inch hail and brief heavy
rainfall are possible with these storms.
Locations impacted include...
Likely, Lower Rush Creek Campground and Us 395 At Lassen-Modoc Co
Line.
This includes the following highways...
Highway 299 in California between mile markers 6 and 13, and near
mile marker 19.
US 395 in California between mile markers 1 and 6.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4127 12096 4142 12092 4121 12028 4118 12032
4118 12071
TIME...MOT...LOC 0331Z 298DEG 10KT 4121 12049
MASThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:28 PM PDT | Special Weather Statement | MFR | Modoc | 32 min |
| May 24, 7:01 PM PDT | Special Weather Statement | MFR | Modoc | 44 min |
| May 24, 7:47 PM PDT | Special Weather Statement | MFR | Modoc | 43 min |
| May 24, 8:32 PM PDT | Special Weather Statement | MFR | Modoc | 43 min |
| May 24, 9:34 PM PDT | Special Weather Statement | MFR | Modoc | 41 min |
| May 24, 10:51 PM PDT | Special Weather Statement | MFR | Modoc | 54 min |
| May 25, 2:08 PM PDT | Winter Storm Warning | MFR | Siskiyou | 18 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.